Indiana, 2012

Flood and Hail in Indiana, March 23, 2012

March 23, 2012 · NWS IND · 26 events in 10 counties and zones

On March 23rd, a long lived mini supercell tracked from Martin County northeast through Bloomington, Shelby County, and the southeast Indianapolis metro, continuing northeast through Muncie. This storm produced a wall cloud and funnel cloud in the Bloomington area, and persistent hail that generally ranged from pea to quarter size throughout much of its lifespan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On March 23rd, a long lived mini supercell tracked from Martin County northeast through Bloomington, Shelby County, and the southeast Indianapolis metro, continuing northeast through Muncie. This storm produced a wall cloud and funnel cloud in the Bloomington area, and persistent hail that generally ranged from pea to quarter size throughout much of its lifespan. Golf ball size hail occurred in Muncie after the storm briefly intensified. Maybe most impressive, this storm dropped excessive amounts of small hail throughout northwest Shelby County, causing it to collect to the depths of 3 to 4 inches deep along Interstate 74 and other roads in the vicinity of Fairland. Interstate 74 was closed for an extended time period during the early morning of the 24th as county officials needed to use snow plows to get the remnant hail off the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 23, 1:22 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 23, 1:22 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT FRI MAR 23 2012

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW

&&

.SYNOPSIS...LOW PRESSURE OVER WESTERN MISSOURI IS EXPECTED TO PUSH
EAST ACROSS INDIANA TONIGHT AND SATURDAY...BEFORE EXITING THE AREA
ON SATURDAY NIGHT AND SUNDAY. SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TO ACCOMPANY THE LOW AS IT PASSES.

A STRONG AREA OF HIGH PRESSURE WILL THEN BUILD ACROSS INDIANA ON
MONDAY AND TUESDAY PROVIDING DRY WEATHER ALONG WITH COOLER
TEMPERATURES.

A FEW FRONTAL BOUNDARIES ARE EXPECTED TO PUSH ACROSS INDIANA ON
WEDNESDAY AND THURSDAY AS LOW PRESSURE PASSES TO THE NORTH OF THE
STATE. THIS WILL RESULT IN OUR NEXT CHANCES FOR SHOWERS AND
THUNDERSTORMS. DRY WEATHER IS EXPECTED TO RETURN ON FRIDAY AS HIGH
RETURNS TO THE OHIO VALLEY.

&&

.NEAR TERM /TONIGHT/...SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS
LOW PRESSURE CENTERED OVER EASTERN MISSOURI. WATER VAPOR IMAGES
INDICATE CUT OFF UPPER LOW OVER MISSOURI AS THESE TWO SYSTEMS WERE
ASSOCIATED. DRY AIR WAS SEEN INFILTRATING THE LOW. RADAR MOSAICS
SHOWS LITTLE PRECIPITATION IN MISSOURI NEAR THE LOW PRESSURE
CENTER...HOWEVER WHERE THE THE DRY SLOT WAS LOCATED...SOME DAYTIME
HEATING HAVE RESULTED IN THE DEVELOPMENT OF TSRA OVER SOUTHERN ILLINOIS.

GRADUAL EASTWARD PROGRESSION OF THE LOW PRESSURE SYSTEM SHOULD
ALLOW A GRADUAL INTRUSION OF THE DRY SLOT OVER CENTRAL ILLINOIS
ACROSS INDIANA THIS EVENING. HOWEVER HEATING AND DESTABILIZATION
WILL CONTINUE TO RESULT IN SHRA AND TRSA DURING THE EARLY EVENING
HOURS...ALTHOUGH COVERAGE AND INTENSITY SHOULD DIMINISH AFTER
SUNSET. TIME HEIGHTS ACROSS CENTRAL INDIANA CONTINUE TO INDICATE
SATURATED LOWER LEVELS ALONG WITH GOOD LIFT THROUGH 03Z. THUS WILL
TREND POPS AT OR ABOVE MAVMOS...PARTICULARLY ACROSS THE
SOUTHWESTERN PARTS OF CENTRAL INDIANA DUE TO PROXIMITY TO THE
DEVELOPING THUNDERSTORMS OVER SOUTHERN ILLINOIS AND EXPECTED PROPAGATION.

AS FOR LOWS WILL TREND WARMER THAN GUIDANCE CONSIDERING THE
EXPECTED CLOUDS AND RAIN.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...

MODELS ARE IN PRETTY GOOD AGREEMENT DURING THIS PERIOD AND WILL
USE A BLEND. THE CUT OFF UPPER LOW IS EXPECTED TO PASS ACROSS
INDIANA ON SATURDAY AND AS STATED ABOVE...THIS SYSTEM IS FILLED
WITH PLENTY OF DRY AIR AND LITTLE PRECIPITATION. LITTLE CHANGE IS
EXPECTED AS IT ARRIVES IN OUR AREA ON SATURDAY AS DEEP FORCING IS
NOT AVAILABLE...NOR IS ANY DEEP MOISTURE. GIVEN THE CYCLONIC FLOW
AND AVAILABLE LOWER LEVEL MOISTURE WILL NEED TO CONTINUE LOW
CHANCES FOR SHRA ACROSS THE FORECAST AREA. WILL TREND HIGHS ON
SATURDAY COOLER THAN MAVMOS AS 850MB TEMPS FALL TO NEAR 3C BY 12Z
SAT AND PLENTY OF CLOUDS ARE EXPECTED.

CUT OFF LOW DEPARTS ON SATURDAY NIGHT...AND FORECAST SOUNDINGS
BEGIN TO DRY OUT ON SUNDAY AS STRONG RIDGING OVER THE PLAINS
STATES BEGINS TO BUILD EASTWARD. THUS GIVEN THE LIMITED
MOISTURE...PRECIP THREAT SHOULD END ON SATURDAY NIGHT AS WE ARRIVE
ON THE BACK SIDE OF THE DEPARTING LOW. WILL STICK CLOSE TO MAVMOS
LOWS.

STRONG RIDGING IS EXPECTED TO BUILD ACROSS INDIANA ON SUNDAY.
FORECAST SOUNDINGS INDICATE CONVECTIVE TEMPERATURES THAT SHOULD BE
REACHED DURING THE AFTERNOON...BUT MID LEVEL SUBSIDENCE WILL
PREVENT SHRA...THUS JUST SOME CU IS EXPECTED. GIVEN OUR EXPECTED
850MB TEMPERATURES WILL TREND HIGHS COOLER THAN MAVMOS.

SURFACE HIGH PRESSURE ALONG WITH SOME COLD AIR ADVECTION ON THE
FRONT SIDE OF THE APPROACHING RIDGE WILL PUSH INTO THE AREA ON
SUNDAY NIGHT AND MONDAY. FORECAST SOUNDINGS SHOW LITTLE DEEP
MOISTURE ALONG WITH A MID LEVEL INVERSION ON MONDAY. THUS WILL AIM
FOR MOSTLY CLEAR ON SUNDAY NIGHT AND PARTLY CLOUDY ON MONDAY. WITH
EXPECTED COLD AIR ADVECTION WILL TREND LOWS COOLER THAN MAVMOS AND
HIGHS COOLER THAN MEXMOS.

&&

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

SEE LITTLE REASON TO DEVIATE FROM ALLBLEND TODAY...AS THERE IS
DECENT AGREEMENT ON A MORE PROGRESSIVE FLOW REGIME WITH ONE OR MORE
DISTURBANCES NEXT WEEK BRINGING AT LEAST ONE CHANCE FOR PRECIP TO
THE AREA.

TEMPS SHOULD CONTINUE TO RUN ABOVE NORMAL...OCCASIONALLY WELL ABOVE
NORMAL...THROUGH THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 23/18Z TAFS/...

FINALLY SEEING SOME BREAKUP IN RESTRICTIONS ACROSS THE SITES...BUT
THIS MAY BE SPORADIC THIS AFTERNOON. APPROACHING UPPER LOW IS
SPARKING SOME THUNDERSTORMS TO REPLACE GENERAL SHOWERS...AND HAVE
DEPICTED VCTS/CB MENTION FOR PEAK PERIOD BETWEEN ABOUT 20-03Z.

WILDLY FLUCTUATING CONDITIONS POSSIBLE IN TS OF COURSE...BUT
OTHERWISE SHOULD SEE BRIEF IMPROVEMENTS THIS AFTERNOON AS DRY SLOT
WORKS WAY OVER. AS CORE OF THE UPPER LOW APPROACHES...CONCERN THAT
COOL AIR OVER MOIST GROUND WILL RESULT IN RENEWED IFR
CONDITIONS...AND THIS WAS THE CASE NORTHEAST OF THE LOW CORE THIS
MORNING. WILL NOT GO QUITE AS LOW...BUT STILL 2SM/OVC009. LIFR/VLIFR
CANNOT BE RULED OUT.

WINDS WILL GENERALLY BE SOUTHERLY BEFORE TURNING TO THE SOUTHWEST
TOMORROW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....NIELD
AVIATION...NIELD
Hazardous weather outlook, Mar 23, 2:16 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EDT FRI MAR 23 2012

INZ028-035-036-043>046-054-055-063-064-071-241930-
WARREN-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MORGAN-JOHNSON-BROWN-BARTHOLOMEW-JACKSON-
316 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

HAZARDS: SEVERE THUNDERSTORMS WITH LARGE HAIL...LIGHTNING...AND
DAMAGING WINDS.

TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

DISCUSSION: AN UPPER LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE
TOWARD CENTRAL INDIANA TODAY. THE AIR MASS WILL BECOME UNSTABLE
THIS AFTERNOON CAUSING THE POTENTIAL FOR DAMAGING WINDS AND LARGE
HAIL IN A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN NEXT
TUESDAY NIGHT THROUGH THURSDAY.

DISCUSSION: SHOWERS AND A FEW THUNDERSTORMS MAY OCCUR SATURDAY
AND THEN A FEW FRONTAL BOUNDARIES WILL MOVE OUR WAY AROUND THE
MIDDLE OF NEXT WEEK CAUSING ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH REPORTS THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-037>042-047>049-056-057-065-072-241930-
CARROLL-TIPPECANOE-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-DECATUR-
JENNINGS-
316 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS POSSIBLE TODAY.

HAZARDS: LIGHTNING...STRONG WINDS...SMALL HAIL.

TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

DISCUSSION: AN UPPER LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE
TOWARD CENTRAL INDIANA TODAY. THE AIR MASS WILL BECOME UNSTABLE
THIS AFTERNOON CAUSING THE POTENTIAL FOR SCATTERED SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN NEXT
TUESDAY NIGHT THROUGH THURSDAY.

DISCUSSION: SHOWERS AND A FEW THUNDERSTORMS MAY OCCUR SATURDAY
AND THEN A FEW FRONTAL BOUNDARIES WILL MOVE OUR WAY AROUND THE
MIDDLE OF NEXT WEEK CAUSING ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED HOWEVER SPOTTERS ARE STILL
ENCOURAGED TO CALL IN WITH ANY REPORTS THEY MAY HAVE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>062-067>070-241930-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-
LAWRENCE-
316 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

HAZARDS: SEVERE THUNDERSTORMS WITH LARGE HAIL...LIGHTNING...AND
DAMAGING WINDS.

TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.

DISCUSSION: AN UPPER LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE
TOWARD CENTRAL INDIANA TODAY. THE AIR MASS WILL BECOME UNSTABLE
THIS AFTERNOON CAUSING THE POTENTIAL FOR DAMAGING WINDS AND LARGE
HAIL IN A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN NEXT
TUESDAY NIGHT THROUGH THURSDAY.

DISCUSSION: SHOWERS AND A FEW THUNDERSTORMS MAY OCCUR SATURDAY
AND THEN A FEW FRONTAL BOUNDARIES WILL MOVE OUR WAY AROUND THE
MIDDLE OF NEXT WEEK CAUSING ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH REPORTS THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Evansville,IN radar (KVWX), 50 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 funnel cloud, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Knox

When
March 23, 3:03 PM EST to 3:05 PM EST
Where
Knox County, 2.34 mi SSW of Fritchton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.650, -87.440

Hail, Knox

When
March 23, 3:29 PM EST to 3:31 PM EST
Where
Knox County, 1.28 mi WSW of Freelandville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.860, -87.320

Hail, Sullivan

When
March 23, 3:31 PM EST to 3:33 PM EST
Where
Sullivan County, 0.69 mi S of Carlisle
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.960, -87.400

Hail, Sullivan

When
March 23, 3:43 PM EST to 3:45 PM EST
Where
Sullivan County, 1.28 mi ENE of Caledonia
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -87.310

Hail was reported to be covering the ground.

Hail, Sullivan

When
March 23, 3:53 PM EST to 3:55 PM EST
Where
Sullivan County, 0.54 mi E of Dugger
Measured
1 in hail
Reported by
Unknown
Coordinates
39.070, -87.260

This report was relayed from NWSChat.

Hail, Daviess

When
March 23, 4:32 PM EST to 4:34 PM EST
Where
Daviess County, 2.34 mi SSW of Raglesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -86.990

Hail, Daviess

When
March 23, 4:37 PM EST to 4:39 PM EST
Where
Daviess County, 1.28 mi ENE of Raglesville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.810, -86.950

Hail, Putnam

When
March 23, 4:55 PM EST to 4:57 PM EST
Where
Putnam County, 0.51 mi SE of Cloverdale
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.514, -86.794

Hail, Lawrence

When
March 23, 5:05 PM EST to 5:07 PM EST
Where
Lawrence County, Springville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.930, -86.620

Funnel Cloud, Lawrence

When
March 23, 5:10 PM EST to 5:12 PM EST
Where
Lawrence County, 1.36 mi WSW of Popcorn
Reported by
Amateur Radio
Coordinates
38.971, -86.672

Hail, Monroe

When
March 23, 5:23 PM EST to 5:25 PM EST
Where
Monroe County, 0.87 mi NE of Kirksville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.060, -86.590

Funnel Cloud, Monroe

When
March 23, 5:31 PM EST to 5:33 PM EST
Where
Monroe County, 1.57 mi SW of Clear Creek
Reported by
Amateur Radio
Coordinates
39.102, -86.549

Hail, Monroe

When
March 23, 5:38 PM EST to 5:40 PM EST
Where
Monroe County, 0.83 mi WSW of Bloomington
Measured
1.25 in hail
Reported by
Public
Coordinates
39.163, -86.533

Hail, Monroe

When
March 23, 5:43 PM EST to 5:47 PM EST
Where
Monroe County, 0.67 mi WSW of Bloomington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.166, -86.531

The hail lasted for 10 minutes.

Hail, Brown

When
March 23, 6:54 PM EST to 6:56 PM EST
Where
Brown County, 0.49 mi NE of Nashville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.206, -86.245

Hail, Brown

When
March 23, 6:56 PM EST to 6:58 PM EST
Where
Brown County, 0.64 mi NNW of Bean Blossom
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.278, -86.255

Funnel Cloud, Brown

When
March 23, 6:59 PM EST to 7:01 PM EST
Where
Brown County, 2.14 mi NNE of Nashville
Reported by
Fire Department/Rescue
Coordinates
39.230, -86.240

Hail, Brown

When
March 23, 7:00 PM EST to 7:02 PM EST
Where
Brown County, 1.48 mi SSE of Bean Blossom
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.250, -86.240

Hailstones were found on the ground a while after storm passage.

Thunderstorm Wind, Brown

When
March 23, 7:10 PM EST to 7:12 PM EST
Where
Brown County, 1.74 mi S of Spearsville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.305, -86.201

Tree limbs and other litter was reported down due to damaging thunderstorm wind gusts at Webber Hill Road and East Washington Street.

Hail, Brown

When
March 23, 7:15 PM EST to 7:17 PM EST
Where
Brown County, Spearsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.330, -86.200

Flood, Johnson

When
March 23, 8:00 PM EST to 9:30 PM EST
Where
Johnson County, 0.72 mi W of Franklin to 0.71 mi W of Franklin
Cause
Heavy Rain
Property damage
$750
Reported by
Amateur Radio
Coordinates
39.480, -86.063

Water was reported over the road due to heavy thunderstorm rainfall on US Route 31 North at State Road 144.

Hail, Shelby

When
March 23, 8:25 PM EST to 8:27 PM EST
Where
Shelby County, 0.68 mi NNE of Fairland
Measured
1 in hail
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
39.588, -85.863

The hail from this storm caused damage to approximately 100 homes from Fairland to Fountaintown. Mainly cosmetic damage was observed, with a few roof leaks, siding damage, a few broken windows, and roof damage. One commercial roof was damaged on the west side of Fairland.

Hail, Shelby

When
March 23, 8:45 PM EST to 8:47 PM EST
Where
Shelby County, 0.34 mi SSW of Fountaintown
Measured
1.75 in hail
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
39.695, -85.782

WTHR13 in Indianapolis reported hail up to the size of golf balls and hail piling up over four inches. Residents mentioned that the hail knocked birds out of the sky, stripped the bark off trees, and took and 18-foot piece of gutter off a house.

The Shelby county emergency manager reported that the hail from this storm caused damage to approximately 100 homes from Fairland to Fountaintown. Mainly cosmetic damage was observed, with a few roof leaks, siding damage, a few broken windows, and roof damage. He also reported damage to the roof of the Fountaintown Volunteer Fire Department.

Hail, Delaware

When
March 23, 10:15 PM EST to 10:17 PM EST
Where
Delaware County, 1.18 mi NE of Muncie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.194, -85.386

Hail, Delaware

When
March 23, 10:15 PM EST to 10:17 PM EST
Where
Delaware County, 0.69 mi N of Muncie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.190, -85.400

Hail, Delaware

When
March 23, 10:20 PM EST to 10:22 PM EST
Where
Delaware County, 0.53 mi E of Mayfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.180, -85.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369546, 369580, 369582, 369583, 369584, 369585, 369586, 370010, 370011, 370469, 370012, 370476, 370014, 370017, 370021, 370445, 370481, 370446, 370447, 370448, 370486, 370449, 373271, 370450, 370462, 370461.